Alert archive / Vermont / Flash Flood Warnings in 2023
Flash Flood Warning 52, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Aug 3, 2023, 7:21 PM EDT for Addison County, Vermont; Essex County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2023, 7:21 PM EDT (23:21 UTC)
- Expired
- Aug 4, 2023, 1:22 AM EDT
- In force
- 6 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Essex County, NY, Addison County, VT
The radar
The Burlington radar (KCXX), 54 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 4:12 PM EDT, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 3, 4:12 PM EDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Burlington VT 412 PM EDT Thu Aug 3 2023 .SYNOPSIS... Isolated to scattered showers and thunderstorms this afternoon will give way to a band of thunderstorms capable of gusty winds and small hail late this evening. Additional showers and storms are likely to redevelop during the day on Friday with a cold front shifting southeast Friday afternoon. Once the front moves out, dry weather returns, with seasonable conditions throughout Vermont and northern New York. The next weather system is expected to make it to the region late Monday into Tuesday. && .NEAR TERM /THROUGH FRIDAY NIGHT/... As of 339 PM EDT Thursday...Isolated convection is ongoing, strongest across Franklin County, New York, where a cluster of thunderstorms have recently experienced a jump in lightning. A severe thunderstorm warning has been issued, indicative of the favorable conditions present to support updrafts, but with a lack of a feature to focus anything. So convection is likely to remain isolated this evening. Later tonight, more organized convection is expected as a band of thunderstorms shifts southeast late in the evening into the overnight hours. The best chances will be across the St. Lawrence Valley where the highest instability will be present. Farther east, decreasing diurnally driven instability will gradually limit the threat for gusty winds and hail in thunderstorms. Overnight, there should be at least some drying, but a pre- frontal trough will produce additional showers. Once the sun rises, convection should quickly develop with scattered showers becoming numerous with embedded thunderstorms by afternoon, then shifting east later in the day. Best severe potential still appears to be in southern Vermont. Depending on whether storms hit the same location multiple times, there may be some isolated hydro concerns. Please see the discussion below. Clearing conditions expected Friday night with a return to seasonable temps. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... As of 339 PM EDT Thursday...This weekend will be characterized by high pressure, near seasonal average temperatures with highs in the mid/upper 70s to around 80 degrees, and dry conditions. Overall, it will be a pleasant period for outdoor activities aside from some minor near-surface degradation of air quality by latent smoke associated with Canadian wildfires. The overall pattern is progressive enough to keep concentrations of pm2.5 particulates(smoke) from becoming overly concentrated, but there will be a noticeable dip in overall quality, likely only to the "moderate" category, based on upstream sensors in the incoming airmass. High pressure and clear skies may promote nocturnal fog formation Saturday night but will be highly dependent on where and how much precipitation falls prior to Saturday. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... As of 339 PM EDT Thursday...The overall pattern remains progressive heading through next week. Another system continues to be projected to move through the region mainly Monday and Tuesday. Dynamics associated with this system continue to be on the weaker side with maximum general QPF potential remaining less than 1 inch. While synoptic dynamics are weaker, some convection remains possible especially along the leading edge of the upper low where forcing will be strongest. Flooding is not anticipated at this time given the weaker supporting dynamics, progressive nature of the system, and drier conditions over the weekend. High pressure returns mid week with more seasonal temperatures expected. Models continue to keep the longwave pattern unblocked with more troughs/fronts moving through towards the end of the week with temperatures remaining generally in the 70s and lows in the mid 50s to mid 60s. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... Through 18Z Friday...Showers have been dissipating across the area the last few hours, but new convection is developing west of KMSS at this time. Outside of some MVFR at KMSS, most locations are VFR, and should remain so until a line of thunderstorms shifts southeast across the region. Ahead of it, mainly south to southwest winds at 7 to 12 knots sustained and periodic gusts 15 to 20 knots will continue, and then generally trend towards 4 to 9 knots sustained beyond 23z. Line of storms will first approach KMSS around 23z, reach KSLK, KPBG, KBTV, and KEFK about 01-03z, and then reach KMPV and KRUT about 03z-05z. These storms could produce gusty winds as high as 40 knots likely coming out of the northwest, but thinking the terminal should mainly observe 20 to 25 knots and have noted the potential in TEMPOs for KMSS and KSLK with variable gusts. There could be some clearing behind this, but could not take out VCSH for the multiple rounds of showers likely to continue, with areal coverage trending higher after 15z Friday. In heavy rain, there could also be visibility reductions down to 2 to 4 SM. Outlook... Friday Night: VFR. Chance SHRA, Slight chance TSRA. Saturday: VFR. Slight chance SHRA. Saturday Night: VFR. NO SIG WX. Sunday: VFR. NO SIG WX. Sunday Night: VFR. NO SIG WX. Monday: Mainly VFR, with areas MVFR possible. Chance SHRA. Monday Night: Mainly IFR, with areas MVFR possible. Likely SHRA. Tuesday: MVFR/IFR conditions possible. Chance SHRA. && .HYDROLOGY... We continue to expect several rounds of precipitation are expected to traverse Vermont and northern New York today into tomorrow. The main concern is how much precipitation tonight saturates soil. The focus of precipitation will be most favored in southern and central Vermont, and up through the Connecticut River Valley. Precipitation totals through Friday night will likely range between 0.75" to 1.75" of precipitation, with a few areas up to 2.00" of rain possible. The stronger storms will be capable of rainfall rates of an inch per hour. A slight risk for excessive rainfall remains across the southern half of Vermont. This at least of 15 percent chance of rainfall rates exceeding flash flood guidance. && .EQUIPMENT... Failure of critical equipment at KTYX has brought the radar down. Restoration is not expected within the next 24 hours, and the radar could be down for the next several days. We will update as we get new information. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Haynes NEAR TERM...Haynes SHORT TERM...Boyd LONG TERM...Boyd AVIATION...Haynes HYDROLOGY...WFO BTV EQUIPMENT...
Hazardous weather outlook, Aug 3, 3:45 AM EDT, 15 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 345 AM EDT Thu Aug 3 2023 NYZ026>031-034-035-087-VTZ001>011-016>021-040745- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Eastern Franklin- Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor- Eastern Windsor- 345 AM EDT Thu Aug 3 2023 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. A cold front dropping southeastward through the region will bring scattered showers and thunderstorms today, particularly in the evening and early nighttime hours. Some storms could be capable of damaging winds and severe hail. The best chance of these severe storms will be in northern New York. Heavy rain could also occur in thunderstorms, and localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of showers and storms will likely impact the forecast area on Friday, bringing the returned chance of thunderstorms capable of gusty winds and small hail. Heavy rain is also possible with Friday's storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 3, 3:56 PM EDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Burlington VT
356 PM EDT Thu Aug 3 2023
NYZ028-030-031-034-035-032100-
Eastern Clinton NY-Southern Franklin NY-Western Essex NY-
Western Clinton NY-Eastern Essex NY-
356 PM EDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of southern Clinton,
central Franklin and northern Essex Counties through 500 PM EDT...
At 355 PM EDT, Doppler radar was tracking a strong thunderstorm near
Debar Mountain, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Peru, Beekmantown, Schuyler Falls, Saranac, Wilmington, Au Sable
Forks, Debar Mountain, Dannemora, Peasleeville, Clayburg, Keeseville,
Jay In Essex County, Madawaska, Harrietstown, Black Brook, South
Plattsburgh, Paul Smiths, Union Falls, Morrisonville, and
Moffittsville.
This includes Interstate 87 between mile markers 127 and 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4441 7450 4459 7451 4478 7349 4433 7346
TIME...MOT...LOC 1955Z 268DEG 26KT 4453 7412
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
NeilesSpecial weather statement, Aug 3, 5:54 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Burlington VT
554 PM EDT Thu Aug 3 2023
NYZ034-035-VTZ009-018-032300-
Western Essex NY-Eastern Essex NY-Western Addison VT-
Eastern Addison VT-
554 PM EDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of east central Essex
and northwestern Addison Counties through 700 PM EDT...
At 554 PM EDT, Doppler radar was tracking a strong thunderstorm over
Addison, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Middlebury, Vergennes, Moriah, Crown Point, Cornwall, Weybridge,
Waltham, Bristol, Monkton, New Haven, Panton, Port Henry, Addison, D
A R State Park, Ripton, Bridport, Salisbury, Ferrisburgh, Hancock,
and Shoreham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4392 7345 4409 7353 4425 7309 4393 7294
TIME...MOT...LOC 2154Z 255DEG 14KT 4404 7335
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
NeilesLocal storm report, Aug 3, 6:11 PM EDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
611 PM EDT Thu Aug 03 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM Hail Ray Brook 44.30N 74.08W
08/03/2023 E1.00 inch Essex NY Public
&&
Event Number BTV2302120
ANKLocal storm report, Aug 3, 6:43 PM EDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
643 PM EDT Thu Aug 03 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Hail 3 SSE Saranac Lake 44.29N 74.10W
08/03/2023 M1.00 inch Essex NY CoCoRaHS
&&
Event Number BTV2302121
ANKThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:18 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden | 57 min |
| Aug 3, 5:54 PM EDT | Special Weather Statement | BTV | Addison | 66 min |
| Aug 3, 6:20 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden, Washington | 55 min |
| Aug 3, 6:25 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Washington | 65 min |
| Aug 3, 6:38 PM EDT | Areal Flood Warning | BTV | Addison | 3 hr |
| Aug 3, 7:56 PM EDT | Flash Flood Warning | BTV | Addison | 6 hr |
| Aug 3, 3:56 PM EDT | Special Weather Statement | BTV | Franklin | 64 min |
| Aug 3, 4:02 PM EDT | Severe Thunderstorm Warning | BTV | Clinton, Essex, Franklin | 58 min |
| Aug 3, 4:40 PM EDT | Severe Thunderstorm Warning | BTV | Clinton, Essex, Franklin | 65 min |
| Aug 3, 5:26 PM EDT | Severe Thunderstorm Warning | BTV | Essex, Franklin | 64 min |
| Aug 3, 5:59 PM EDT | Areal Flood Warning | BTV | Essex, Franklin | 3 hr |
Nearby
Flash Flood Warnings in Vermont, 2023Flash Flood Warnings in New York, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.